Medication

Written by Jim Folk
Medically reviewed by Marilyn Folk, BScN.
Last updated May 28, 2021

Many medications, including common psychotropic medications (anti-anxiety, antidepressants, mood stabilizers, etc.) can cause a variety of side effects when starting them, taking them regularly, missing dosages, switching to another medication, in combination with other medications and over-the-counter medications, and discontinuing them.

These side effects can mimic many anxiety symptoms.

If you suspect some of your anxiety symptoms might be side effects of your medication(s), talk with your doctor and pharmacist about options.

The combination of good self-help information and working with an experienced anxiety disorder therapist, coach, or counselor is the most effective way to address anxiety and its many symptoms. Until the core causes of anxiety are addressed – which we call the underlying factors of anxiety – a struggle with anxiety unwellness can return again and again. Dealing with the underlying factors of anxiety is the best way to address problematic anxiety.

Additional Resources

Return to our anxiety disorders signs and symptoms page.

anxietycentre.com: Information, support, and therapy for anxiety disorder and its symptoms, including Medication.